Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Getting Paranoid And Delusional

Question:

A close relative, male, 50-ish, an actor by profession living in California has become very delusional. He sees pornographic images in photographs of his family and has most recently started seeing these images in pillow cases, slipcovers, drapes, etc. He destroys this pictures, and he has done a lot of destroying, in various very detailed ways. He does seem to be able to carry on in a normal way, casual friends or observers would notice nothing unusual and he seems to understand that he needs help. However his family, his wife, sisters, etc has encouraged him to see medical help for last several weeks, no clear evidence that he has. He has no history of any mental disorder or violent behavior. I am very concerned and am of the opinion he should be in some form of treatment immediately, would like your opinion regarding prognosis and treatment options.

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

What you’re talking about here (with the visual hallucinations and delusions) is something in the psychotic or ‘schizophrenia’ spectrum of mental disorders; possibly paranoid schizophrenia with a late life onset, possibly something else. It will be important to evaluate any medications or drugs that your relative might be using (legal and illegal) – some drugs (cocaine, amphetamine and other stimulants in particular) can create hallucinations and paranoid delusions and should be brought to the attention of a doctor immediately. Psychiatric help is needed – not just medical help. There are excellent medicines today that calm down psychotic symptoms. In many cases, these medicines can make continuing normal-ish functioning possible for people who otherwise would be in bad shape. The sooner your relative is properly evaluated and set up, the sooner he can benefit from whatever treatments are appropriate.

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand